Michigan, 2024

Flash Flood in Michigan, August 2, 2024

August 2, 2024 · NWS DTX · 1 event in 1 county or zone

A quick 2 inches of rain fell in a very short period of time, leading to some flooding on I-94.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A quick 2 inches of rain fell in a very short period of time, leading to some flooding on I-94.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 2, 11:33 AM EST, 14 minutes earlier. Its key messages:

  • Scattered to numerous thunderstorms are forecast today. These storms are not likely to be severe but heavy rainfall rates may cause localized areas of flooding.
  • Warm and humid conditions will persist through Saturday with the heat index reaching near 90 this afternoon and again on Saturday.
  • A cold front moves through in the Sunday night to Monday time frame and brings relief from the heat and humidity for next week.
Area forecast discussion, Aug 2, 11:33 AM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1233 PM EDT Fri Aug 2 2024

.KEY MESSAGES...

- Scattered to numerous thunderstorms are forecast today. These
  storms are not likely to be severe but heavy rainfall rates may
  cause localized areas of flooding.

- Warm and humid conditions will persist through Saturday with the
heat index reaching near 90 this afternoon and again on Saturday.

- A cold front moves through in the Sunday night to Monday time
frame and brings relief from the heat and humidity for next week.

&&

.AVIATION...

Showers and scattered thunderstorms producing heavy rainfall and low
visibility around this afternoon, gradually pivoting south through
the rest of the day. Very light northerly winds will attempt to dry
out the surface/near surface moisture this evening. However, with
all the recent rainfall in the Detroit Metro area last night and
today, there is concern for fog tonight. Banking on just enough wind
to keep visiblities in the MVFR range, but confidence is low, and
lower visilibities possible. Enough drying expected at MBS to keep
visiblities above 6SM. Any fog burns off quickly Saturday morning,
with a modest VFR cu up late in the morning, but generally mostly
clear to partly cloudy skies expected for Saturday.

For DTW/D21 Convection...Pop up showers and thunderstorms develop
over/around the terminal this afternoon, duration remains the
biggest uncertainty, and will stick with the generous tempo for
TSRA through 21z, but bulk of activity mainly just showers.

  DTW THRESHOLD PROBABILITIES...

* Medium for thunderstorms this afternoon.

* High for ceiling 5000 ft or less this afternoon into early
  evening, then low through tonight.

&&

.PREV DISCUSSION...
Issued at 350 AM EDT Fri Aug 2 2024

DISCUSSION...

Yet another day this summer with a hot and humid airmass in place
and thunderstorm chances. A well developed upper low/trough over
eastern IA/northern IL as of 06Z will continue to slide east/se
through northern IN/OH today. This will keep lower MI in a region of
height falls with added upper level support from the deformation arm
extending northeast through SE MI through most of the day. Only
early tonight will the upper low will get far enough SE to pull this
away from the area allowing drier conditions to occur. What this
means for today is we'll have continued scattered to numerous
showers and thunderstorms across the area with an expected increase
in coverage this afternoon during peak heating. The low will have
ample moisture to work with as we have dewpoints in the 70s with
PWATs reaching 1.75-2 inches. MLCAPE reaching a nocturnal low right
now around 500-1000 J/kg but will rise to around 1500 J/kg this
afternoon with some CAMS suggesting 2000 is in play. Shear will only
max out around 15 knots (per HRRR and RAP) so organized storms
should be few and far between. QPF will be quite variable across the
region. Any shower/tstorm will be capable of high precipitation
rates 1 inch per hour or greater so flooding risk continues with WPC
keeping us mainly in Marginal Risk but with locations south of I696
in Slight Risk.

After having temperatures muted Friday due to excessive clouds under
the passing upper low, temperatures will climb back into the upper
80s Saturday and Sunday. Combination of upper level ridging building
in behind the exiting trough and surface high pressure will help
clear the skies while westerly flow aloft keeps feeding warm air
into the region. Should not be as humid though this weekend as
slightly lower dewpoints back down in the 60s reside across the
area.

Next chance of precipitation comes Sunday night as a cold front
drops through the region. Models have the front stall over southern
MI Monday keeping some rain chances but a shortwave rippling along
the front Monday night/Tuesday will bring better chances. This will
also bring a bit more relief to the humidity as the front pushes the
higher dewpoints south of the state mid week.

MARINE...

An upper-level low will move over the Ohio Valley through the day
and will continue to bring the chance for scattered to numerous
showers with embedded thunderstorms. The better coverage is expected
across Lake Erie to Lake St. Clair, possibly extending through
southern Lake Huron. Otherwise, a diffuse surface high pressure
system will support lighter winds, outside of any thunderstorm
activity. Rain and thunderstorm chances exit late tonight into early
tomorrow morning, leading to dry conditions for the remainder of the
day.

HYDROLOGY...

Low pressure tracking to our south through the day will bring
scattered to numerous showers and thunderstorms through this evening
and into the early overnight. These storms will exist in a very
humid environment and may be slow moving and capable of producing
heavy rainfall rates. The heaviest rainfall is most likely to occur
during the afternoon. Most areas will receive a quarter inch or
less, but there will be potential for localized areas to receive 1
to 2 inches by Saturday morning. This brings potential for minor
flooding of urban, low-lying, and otherwise flood prone areas. Given
the localized nature of the storms and duration, larger scale
flooding concerns are minimal.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....SF
DISCUSSION...DRK
MARINE.......AM
HYDROLOGY....DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 2, 3:16 AM EST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
416 AM EDT Fri Aug 2 2024

MIZ047>049-053>055-060>063-068>070-075-076-082-083-031015-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
416 AM EDT Fri Aug 2 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are forecast today with locally
heavy rainfall the primary threat. Localized totals in excess of 1
inch may cause minor flooding in urban areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-031015-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
416 AM EDT Fri Aug 2 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are forecast today mainly across
Lake St Clair and Lake Erie. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DRK

In the hours before

Local storm report, Aug 2, 7:46 AM EST, 4 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
846 AM EDT Fri Aug 02 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     Rain             Goodrich                42.92N  83.51W
08/02/2024  M1.34 inch       Genesee            MI   Co-Op Observer

            24 hour rainfall total.

0730 AM     Rain             Farmington              42.46N  83.38W
08/02/2024  M1.85 inch       Oakland            MI   Co-Op Observer

            24 hour rainfall total.

0800 AM     Rain             Oakland County Intl Air 42.66N  83.41W
08/02/2024  M1.54 inch       Oakland            MI   ASOS

            24 hour rainfall total.

0830 AM     Rain             Shelby Township         42.67N  83.03W
08/02/2024  M2.15 inch       Macomb             MI   NWS Employee

            24 hour rainfall total.

0835 AM     Rain             1 NE Wolverine Lake     42.57N  83.46W
08/02/2024  M3.32 inch       Oakland            MI   NWS Employee

            24 hour rainfall total.

&&

Event Number DTX2400810
Event Number DTX2400811
Event Number DTX2400812
Event Number DTX2400813
Event Number DTX2400814

MV
Local storm report, Aug 2, 7:57 AM EST, 3 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
857 AM EDT Fri Aug 02 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     Rain             2 E Roseville           42.50N  82.90W
08/02/2024  M1.27 inch       Macomb             MI   CoCoRaHS

            24 hour rainfall.

0715 AM     Rain             2 NW Waterford          42.68N  83.42W
08/02/2024  M1.30 inch       Oakland            MI   CoCoRaHS

            24 hour rainfall.

0715 AM     Rain             Shelby Township         42.67N  83.03W
08/02/2024  M1.61 inch       Macomb             MI   CoCoRaHS

            24 hour rainfall.

0715 AM     Rain             3 W Shelby Township     42.67N  83.09W
08/02/2024  M1.35 inch       Macomb             MI   CoCoRaHS

            24 hour rainfall.

0715 AM     Rain             2 NE Livonia            42.42N  83.34W
08/02/2024  M1.35 inch       Wayne              MI   CoCoRaHS

            24 hour rainfall.

0815 AM     Rain             3 NE Southfield         42.50N  83.22W
08/02/2024  M1.50 inch       Oakland            MI   CoCoRaHS

            24 hour rainfall.

&&

Event Number DTX2400815
Event Number DTX2400816
Event Number DTX2400817
Event Number DTX2400818
Event Number DTX2400819
Event Number DTX2400820

MV
Local storm report, Aug 2, 9:56 AM EST, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
1056 AM EDT Fri Aug 02 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     Rain             Troy                    42.58N  83.14W
08/02/2024  M2.13 inch       Oakland            MI   Public

            24 hour rainfall.

&&

Event Number DTX2400821

MV
Local storm report, Aug 2, 10:05 AM EST, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
1105 AM EDT Fri Aug 02 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     Rain             2 E Bloomfield Hills    42.59N  83.21W
08/02/2024  M2.57 inch       Oakland            MI   Public

            Measured near the intersection of Long Lake and Adams.
            24 hour rainfall.

&&

Event Number DTX2400822

MV
Local storm report, Aug 2, 10:31 AM EST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
1131 AM EDT Fri Aug 02 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     Rain             Orchard Lake            42.58N  83.38W
08/02/2024  M2.08 inch       Oakland            MI   CoCoRaHS

            24 hour rainfall.

1015 AM     Rain             4 SE Milford            42.54N  83.55W
08/02/2024  M1.49 inch       Oakland            MI   CoCoRaHS

            24 hour rainfall.

1015 AM     Rain             1 E White Lake          42.65N  83.49W
08/02/2024  M1.09 inch       Oakland            MI   CoCoRaHS

            24 hour rainfall.

&&

Event Number DTX2400823
Event Number DTX2400824
Event Number DTX2400825

MV
Local storm report, Aug 2, 10:33 AM EST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
1133 AM EDT Fri Aug 02 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     Rain             3 N Waterford           42.71N  83.39W
08/02/2024  M1.16 inch       Oakland            MI   CoCoRaHS

            24 hour rainfall.

&&

Event Number DTX2400826

MV

The radar

The Detroit radar (KDTX), 56 km away, was scanning. The volume nearest the first event began at 16:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Macomb

When
August 2, 11:47 AM EST to 1:47 PM EST
Where
Macomb County, 5.6 mi S of East Detroit to 3.5 mi SE of East Detroit
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.389, -82.933

Several underpasses along this stretch of I-94 were closed or partially blocked with 6 inches of water or more over the roadways that was either blocking or slowing traffic significantly.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208230.